Alert archive / Maryland / Flash Flood Warnings in 2014

Flash Flood Warning 4, NWS Baltimore/Washington

April 30, 20144 counties in Maryland

NWS Baltimore/Washington issued this flash flood warning at Apr 30, 2014, 3:07 PM EDT for 4 counties in Maryland. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2014, 3:07 PM EDT (19:07 UTC)
Expired
Apr 30, 2014, 6:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Anne Arundel County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD

The radar

The Sterling radar (KLWX), 67 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 3:30 PM EDTFLOOD1 Sse Upper Marlboro, MDTHE STREAM GAUGE ON WESTERN BRANCH AT UPPER MARLBORO EXCEEDED ITS FLOOD STAGE...FLOODING WATER STREET. THE RIVER WAS STILL RISING AT 615 PM.
Apr 30, 4:13 PM EDTFLASH FLOOD2 Sw Hanover, MDMAPLE AVENUE FLOODED AND CLOSED NEAR DEEP RUN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 66 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2014-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2014-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 524 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
446 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
524 m²/s²
0-3 km storm-relative helicity
633 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

658 
WGUS51 KLWX 301907
FFWLWX
MDC003-027-031-033-302200-
/O.NEW.KLWX.FF.W.0004.140430T1907Z-140430T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN MONTGOMERY COUNTY IN CENTRAL MARYLAND...
  NORTHERN PRINCE GEORGES COUNTY IN CENTRAL MARYLAND...
  WESTERN ANNE ARUNDEL COUNTY IN CENTRAL MARYLAND...
  SOUTHEASTERN HOWARD COUNTY IN CENTRAL MARYLAND...

* UNTIL 600 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. UP TO 2 INCHES
  OF RAIN HAS BEEN REPORTED ACROSS PORTIONS OF THE WARNED AREA.      
  ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED.     
  STREAM FLOODING IS ONGOING AND WILL WORSEN AS THIS NEW HEAVY RAIN  
  MOVES INTO THE AREA.

* SOME LOCATIONS THAT ARE AFFECTED BY THE HEAVY RAIN INCLUDE BWI
  AIRPORT...ADELPHI...BELTSVILLE...BLADENSBURG...BOWIE...BROOKLYN
  PARK...CHEVERLY...COLLEGE PARK...CROFTON...ELKRIDGE...FERNDALE...
  FORT MEADE...GLEN BURNIE...GREENBELT...HILLANDALE...HYATTSVILLE...
  KETTERING...LANDOVER...LANGLEY PARK...LARGO...LAUREL...
  MILLERSVILLE...MITCHELLVILLE...NEW CARROLLTON...ODENTON...
  PUMPHREY...SEVERN...SOUTH GATE...UPPER MARLBORO...WOODMORE...BYRD
  STADIUM...FEDEX FIELD AND PRINCE GEORGES STADIUM.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DONT DROWN.

LAT...LON 3877 7670 3897 7701 3898 7699 3901 7698
      3911 7690 3925 7681 3924 7675 3922 7671
      3921 7670 3923 7666 3922 7664 3923 7662
      3923 7660 3920 7658 3920 7655 3921 7653

$$

JE
1 follow-up statement
567 
WGUS71 KLWX 302050
FFSLWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 PM EDT WED APR 30 2014

MDC003-027-031-033-302200-
/O.CON.KLWX.FF.W.0004.000000T0000Z-140430T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY MD-PRINCE GEORGES MD-ANNE ARUNDEL MD-HOWARD MD-
450 PM EDT WED APR 30 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
SOUTHEASTERN HOWARD...WESTERN ANNE ARUNDEL...NORTHERN PRINCE GEORGES
AND EXTREME SOUTHEASTERN MONTGOMERY COUNTIES...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. OVER 4 INCHES OF RAIN
HAS BEEN REPORTED ACROSS PORTIONS OF THE WARNED AREA. ADDITIONAL
RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE EXPECTED. 

OFFICIALS REPORT THAT WATER IS GOING TO BE RELEASED ON THE PATUXENT 
RIVER BETWEEN UNITY AND LAUREL SHORTLY. THIS WILL LIKELY CAUSE 
ADDITIONAL FLOODING IN THE VICINITY OF ROUTE 97.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BWI
AIRPORT...ADELPHI...BELTSVILLE...BLADENSBURG...BOWIE...BROOKLYN
PARK...CHEVERLY...COLLEGE PARK...CROFTON...ELKRIDGE...FERNDALE...FORT
MEADE...GLEN BURNIE...GREENBELT...HYATTSVILLE...KETTERING...
LANDOVER...LANGLEY PARK...LARGO...LAUREL...MILLERSVILLE...
MITCHELLVILLE...NEW CARROLLTON...ODENTON...PUMPHREY...SEVERN...SOUTH 
GATE...UPPER MARLBORO...AND WOODMORE.

AT 443 PM EDT...COUNTY OFFICIALS REPORT MULTIPLE ROADS HAVE BEEN CLOSED 
DUE TO FLASH FLOODING.

MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR
VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. FLOODWATER USUALLY IS
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. MAKE THE SMART CHOICE WHEN 
FLOODED ROADS ARE ENCOUNTERED...TURN AROUND...DON'T DROWN.

LAT...LON 3877 7670 3897 7701 3898 7699 3901 7698
      3911 7690 3925 7681 3924 7675 3922 7671
      3921 7670 3923 7666 3922 7664 3923 7662
      3923 7660 3920 7658 3920 7655 3921 7653

$$

WOODY!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:31 PM EDT, 36 minutes earlier.

Area forecast discussion, Apr 30, 2:31 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT WED APR 30 2014

.SYNOPSIS...
A WARM FRONT WILL GRADUALLY LIFT NORTH INTO THE REGION THROUGH THIS
EVENING. A COLD FRONT WILL THEN MOVE ACROSS THE AREA LATE TONIGHT
INTO THURSDAY MORNING. HIGH PRESSURE BUILDS IN FOR FRIDAY. A WEAK
COLD FRONT MAY MOVE THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
CUTOFF LOW PRESSURE WILL CONTINUE TO SLOWLY DRIFT INTO THE WESTERN
GREAT LAKES THROUGH TONIGHT. THE WARM FRONT ASSOCIATED WITH THE LOW
DIPS SOUTHEAST INTO SOUTHWESTERN VIRGINIA THIS AFTERNOON. THE
BOUNDARY THEN EXTENDS NORTH AND EAST INTO THE I-95 CORRIDOR. THE
COLD FRONT ASSOCIATED WITH THE LOW EXTENDS SOUTH INTO THE TENNESSEE
VALLEY THIS AFTERNOON.

TROPICAL MOISTURE HAS OVERRUN THE SURFACE COOLER AIR IN
PLACE...CAUSING BANDS OF HEAVY SHOWERS AND THUNDERSTORMS TO TRAIN
OVER THE SAME AREAS EAST OF THE BLUE RIDGE MOUNTAINS...WITH THE
HEAVIEST PRECIPITATION AROUND THE I-95 CORRIDOR. RADAR ESTIMATES AND
REPORTS SUGGEST THAT AROUND 2 TO 4 INCHES OF RAIN HAS FALLEN ACROSS
THESE AREAS. RAINFALL AMOUNTS ONE HALF TO ONE INCH HAVE BEEN
REPORTED WEST OF THE BLUE RIDGE MOUNTAINS.

THE WARM FRONT WILL CONTINUE TO SLOWLY PUSH NORTH AND WEST INTO OUR
AREA THIS AFTERNOON...APPROACHING THE BLUE RIDGE MOUNTAINS BY EARLY
THIS EVENING...THEN PASSING THROUGH MOST OF THE SHENANDOAH VALLEY
THIS EVENING. SOUTHEAST FLOW BEHIND THE BOUNDARY IS ADVECTING MID TO
UPPER 60S DEWPOINTS INTO THE AREA. THE HIGHER DEWPOINTS WILL
INCREASE THE INSTABILITY...CAUSING A BETTER CHANCE FOR THUNDERSTORMS
TO BE ROOTED WITHIN THE BOUNDARY LAYER. NAM/GFS BUFKIT INDICATE
AROUND 300-600 J/KG OF MLCAPE DEVELOPING IN THE WARM
SECTOR...DESPITE THE CLOUD COVER. SHEAR PROFILES REMAIN QUITE
FAVORABLE FOR SEVERE THUNDERSTORMS WITH THE PRIMARY THREATS BEING
DAMAGING WIND GUSTS AND ISOLATED TORNADOES. THE MAIN UNCERTAINTY IS
WHETHER OR NOT STORMS CAN GET ROOTED WITHIN THE BOUNDARY LAYER...AND
THAT IS MOST LIKELY IN THE WARM SECTOR NEAR AND EAST OF THE I-95
CORRIDOR LATE THIS AFTERNOON. HOWEVER...THE COLD FRONT WILL BE VERY
SLOW TO MOVE THROUGH THE AREA. THEREFORE...SEVERE THUNDERSTORMS ARE
POSSIBLE ACROSS MUCH OF THE CWA TONIGHT AS TEMPS/DEWPOINTS INCREASE
WITH THE SOUTHERLY FLOW AHEAD OF THE COLD FRONT.

PWATS ARE NEAR RECORD LEVELS THIS AFTERNOON...SO SHOWERS AND
THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL AHEAD OF THE BOUNDARY.
SHOWERS AND THUNDERSTORMS HAVE THE POTENTIAL TO TRAIN OVER THE SAME
AREAS AS WELL...CAUSING VERY HEAVY AMOUNTS OF RAIN IN A SHORT PERIOD
OF TIME. THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
AREA. THE WORST CONDITIONS ARE NEAR THE I-95 CORRIDOR WHERE THE
HEAVIEST RAIN HAS FALLEN TODAY...AND ANY ADDITIONAL RAIN MAY CAUSE
SIGNIFICANT FLOOD/FLASH FLOOD PROBLEMS ACROSS THIS AREA.

CONDITIONS WILL IMPROVE AFTER MIDNIGHT BEHIND THE COLD FRONT WEST
OF THE BLUE RIDGE MOUNTAINS. HOWEVER...SHOWERS AND THUNDERSTORMS MAY
HANG AROUND FOR MOST OF TONIGHT EAST OF THE BLUE RIDGE MOUNTAINS.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
COLD FRONT IS EXPECTED TO BE NEAR CHESAPEAKE BAY AND EASTERN
PORTIONS OF THE VA PIEDMONT BY 12Z THURSDAY MORNING. THE FRONT WILL
BECOME NEARLY PARALLEL TO 500MB FLOW BY THIS TIME...SO IT MAY BE
SOMEWHAT SLOW TO EXIT THE CWA COMPLETELY DURING THE LATE MORNING.
LINGERING SHOWERS WILL BE POSSIBLE BEFORE THE SYSTEM MOVES OUT
COMPLETELY. SOUNDINGS OVER THE POTOMAC HIGHLANDS ALSO INDICATE
POTENTIAL FOR SOME UPSLOPE SHOWER ACTIVITY. W-SW WINDS WITH A
DOWNSLOPE COMPONENT...ALONG WITH DECREASING CLOUD COVER IN THE
AFTERNOON WILL SUPPORT HIGH TEMPS IN THE MID TO UPPER 70S EAST OF
THE BLUE RIDGE AND IN THE SHENANDOAH VALLEY. COOLER TEMPS EXPECTED
IN THE HIGHER ELEVATIONS.

HIGH PRESSURE BUILDS IN BRIEFLY THURSDAY NIGHT. A WEAK FRONTAL
BOUNDARY IS EXPECTED TO MOVE INTO THE HIGHLANDS LATE...WITH
POTENTIAL FOR A SHOWER OR TWO. LOWS RANGE FROM THE UPPER 30S IN TEH
HIGHLANDS TO THE MID 50S NEAR CHESAPEAKE BAY. THIS WEAK BOUNDARY
WILL CROSS THE REST OF THE CWA THURSDAY. FOR MOST OF THE
REGION...THE ONLY IMPACT ON LOCAL WX IS EXPECTED TO BE CLOUD COVER
AND A SUBTLE WIND SHIFT FROM SW TO W DURING THE DAY. SOME SHOWERS
POSSIBLE OVER THE POTOMAC HIGHLANDS AGAIN WHERE LAPSE RATES BELOW
700MB WILL BE RELATIVELY STEEP. TEMPERATURES WILL BE MILD...WITH
HIGHS IN THE UPPER 60S TO LOW 70S ACROSS MOST OF THE AREA...AND LOW
60S IN HIGHER ELEVATIONS.

SURFACE HIGH PRESSURE BUILDS IN FRIDAY NIGHT...WITH A WEAK 500MB
TROUGH MOVING INTO THE REGION. CLOUDS POSSIBLE OVER THE WESTERN
COUNTIES...ALONG WITH LINGERING CLOUD COVER OVER SRN MD FROM THE
FRIDAY COLD FRONT. OTHERWISE PARTLY CLOUDY SKIES EXPECTED OVER MOST
OF THE FORECAST AREA. SOME RADIATIONAL COOLING COMES INTO
PLAY...WITH LOWS MAINLY IN THE 40S...AND AROUND 50 IN WASHINGTON DC
AND NEAR THE BAY.

A COLD FRONT WILL PASS THROUGH SATURDAY...BUT MOISTURE WILL BE
LIMITED...SO MOST LOCATIONS WILL BE DRY. HOWEVER...A FEW SHOWERS
CANNOT BE RULED OUT NEAR THE MASON-DIXON LINE AND ACROSS THE
ALLEGHENY HIGHLANDS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A WEAK COLD FRONT WILL CROSS THE AREA DURING THE DAY ON SUNDAY.
IMPACT FROM THIS FRONT WILL BE LIMITED...WITH ONLY SOME LIGHT
SHOWERS EXPECTED FOR THE HIGHER ELEVATIONS. SKIES WILL STAY MOSTLY
SUNNY FOR AREAS EAST OF THE ALLEGHENY FRONT WITH HIGHS IN THE MID
60S WEST OF THE BLUE RIDGE AND NEAR 70 EAST OF IT.

HIGH PRESSURE WILL MOVE INTO THE AREA FOR THE BEGINNING OF THE
WORKWEEK AND MONDAY AND TUESDAY WILL SEE NEAR NORMAL TEMPERATURES
WITH PLENTY OF SUNSHINE. LOW PRESSURE WILL DEVELOP OVER THE GREAT
PLAINS BY MIDWEEK AND A WARM FRONT MAY BRING SHOWERS TO THE MID
ATLANTIC BEGINNING TUESDAY NIGHT. HIGH TEMPS ON WEDNESDAY WILL
DEPEND ON THE EXACT PLACEMENT OF THE FRONT...IF FRONT IS NORTH OF
THE AREA BY MIDDAY THEN HIGHS WILL BE ABOVE NORMAL...BUT CURRENTLY
HAVE CONSERVATIVE TEMPS IN FORECAST DUE TO UNCERTAINTY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
IFR CONDITIONS MAY IMPROVE TO MVFR CONDITIONS BEHIND A WARM FRONT
LATE THIS AFTERNOON AND TONIGHT. HOWEVER...HEAVY SHOWERS AND
THUNDERSTORMS ARE EXPECTED DURING THIS TIME AND IFR/SUBIFR
CONDITIONS ARE POSSIBLE IN CONVECTION. THE THREAT FOR SEVERE
THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND TONIGHT BEHIND
THE WARM FRONT. LOCALLY DAMAGING WIND GUSTS AND ISOLATED TORNADOES
ARE THE PRIMARY CONCERN. CONDITIONS WILL IMPROVE LATE TONIGHT ACROSS
THE WESTERN TERMINALS BEHIND A COLD FRONT.

VFR EXPECTED THURSDAY WITH NW WINDS 10KT OR LESS. VFR CONTINUES
THURSDAY NIGHT THROUGH FRIDAY NIGHT. THURSDAY WINDS FM THE W-SW
AROUND 10KT...WITH SOME POTENTIAL GUSTS TO 15KT. WINDS WILL BE LIGHT
OVERNIGHT.

CONFIDENCE IS LOW IN ANY AVIATION HAZARDS IN THE LONG TERM.

&&

.MARINE...
A GALE WARNING IS IN EFFECT FOR THE MARYLAND CHESAPEAKE BAY FROM
SANDY POINT TO SMITH POINT...AND FOR THE TIDAL POTOMAC RIVER. A
SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NORTHERN CHESAPEAKE BAY
DURING THIS TIME. SOUTH-SOUTHEAST WINDS WILL INCREASE BEHIND A WARM
FRONT LATE THIS AFTERNOON. A COLD FRONT WILL APPROACH THE WATERS
LATE TONIGHT. LOCALLY HEAVY SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH TONIGHT. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY DAMAGING WIND GUSTS AND ISOLATED WATER SPOUTS...ESPECIALLY
ACROSS THE MIDDLE PORTION OF THE MARYLAND CHESAPEAKE BAY AND THE
LOWER TIDAL POTOMAC RIVER.

SOME LINGERING MARGINAL SMALL CRAFT ADVISORY CONDITIONS POSSIBLE
THURSDAY MORNING...MORE LIKELY NEAR THE LOWER TIDAL POTOMAC AND
ADJACENT PORTIONS OF CHESAPEAKE BAY. WINDS DECREASE DURING THE DAY
THURSDAY AS HIGH PRESSURE BUILDS IN. WINDS INCREASE SOMEWHAT
FRIDAY AS A WEAK COLD FRONT MOVES THROUGH. SOME GUSTS INTO THE
TEENS POSSIBLE UNDER W-SW FLOW...BUT AT THIS TIME THEY SHOULD STAY
BELOW SCA CRITERIA.

CONFIDENCE IS LOW IN ANY MARINE HAZARDS IN THE LONG TERM.

&&

.HYDROLOGY...
WAVES OF TROPICAL SHOWERS/TSTMS CONTINUE TO FUNNEL ACROSS THE
AREA...ESPECIALLY NEAR THE I-95 CORRIDOR THIS AFTERNOON. LATEST
SATELLITE IMAGERY SHOWS PWATS AROUND 1.5 TO 1.8 INCHES EAST OF THE
BLUE RIDGE MOUNTAINS...WITH PWATS BETWEEN 1 AND 1.5 INCHES WEST OF
THE BLUE RIDGE MOUNTAINS. THIS INDICATES THAT MOISTURE LEVELS ARE
WELL ABOVE NORMAL FOR THIS TIME OF YEAR...WELL OVER TWO STANDARD
DEVIATIONS ABOVE CLIMO.

A WARM FRONT WILL CONTINUE TO PUSH NORTHWEST TOWARD THE BLUE RIDGE
MOUNTAINS BY THIS EVENING...AND EVENTUALLY THROUGH MOST OF THE AREA
TONIGHT. A COLD FRONT WILL APPROACH FROM THE WEST...PASSING THROUGH
THE POTOMAC HIGHLANDS LATE TONIGHT BEFORE APPROACHING THE I-95
CORRIDOR BY THURSDAY MORNING. THE HEAVIEST ACTIVITY SO FAR HAS BEEN
NEAR THE I-95 CORRIDOR WHERE RADAR ESTIMATES AND REPORTS SHOW AROUND
2 TO 4 INCHES OF RAIN HAVE ALREADY FALLEN. THIS MAKES SENSE SINCE
THE MOST MOISTURE AND INSTABILITY IS HIGHEST ACROSS THESE AREAS AND
THEY ARE ALSO NEAR THE WARM FRONT. MORE SHOWERS AND THUNDERSTORMS
WILL DEVELOP ACROSS THE ENTIRE AREA LATE THIS AFTERNOON INTO TONIGHT
AS THE WARM FRONT CONTINUES TO PUSH NORTH AND WEST. THEREFORE...A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA. AN
ADDITIONAL 1 TO 3 INCHES OF RAIN ARE EXPECTED...WITH LOCALLY HIGHER
AMOUNTS IN HEAVIER THUNDERSTORMS. THE HIGHEST AMOUNTS ARE EXPECTED
TO BE NEAR THE I-95 CORRIDOR...AND THIS COULD CAUSE SIGNIFICANT
FLASH FLOOD/FLOODING TONIGHT.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT AND A RIVER FLOOD WATCH
REMAINS IN EFFECT FOR THE SHENANDOAH AND POTOMAC RIVER BASINS.
CONTINUE TO MONITOR THE LATEST FORECASTS...DISCUSSIONS...AND
POTENTIAL WARNINGS.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD WARNING CONTINUES UNTIL MIDNIGHT FOR THE WESTERN
SHORE OF THE CHESAPEAKE BAY FROM SOUTHERN BALTIMORE TO ST MARYS
COUNTIES...AND ALSO FOR WASHINGTON DC ALONG THE UPPER TIDAL
POTOMAC RIVER. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE REST
OF THE TIDAL POTOMAC RIVER. TIDAL ANOMALIES WILL CONTINUE TO
INCREASE THIS AFTERNOON AS THE FLOW TURNS TOWARD THE SOUTHEAST.

THE MAX ASTRONOMICAL HIGH TIDE WILL BE THURSDAY MORNING...SO THE
HIGHEST TIDES MAY OCCUR DURING THIS TIME. HOWEVER...THE OFFSHORE
FLOW WILL BE ARRIVING AROUND THE SAME TIME...WHICH MAY CAUSE
ANOMALIES TO START DROPPING DEPENDING ON EXACTLY WHEN IT ARRIVES.
DUE TO THE UNCERTAINTY...A COASTAL FLOOD WATCH IS IN EFFECT FOR
THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND THE UPPER
TIDAL POTOMAC RIVER BY WASHINGTON DC. A COASTAL FLOOD ADVISORY IS
IN EFFECT FOR THE REST OF THE TIDAL POTOMAC RIVER DURING THIS
TIME.

FRESHWATER FROM HEAVY RAINFALL WILL DRAIN THROUGH THE RIVER SYSTEM
AND REACH WASHINGTON DC SOMETIME FRI...RESULTING IN ADDITIONAL
FLOODING FROM FRESHWATER SOURCES. MODERATE COASTAL FLOODING IS
POSSIBLE FOR THE UPPER TIDAL POTOMAC RIVER AROUND WASHINGTON DC.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DCZ001.
     COASTAL FLOOD WARNING UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
     COASTAL FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     MORNING FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ003-004-
     501-502.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ005>007-009>011-
     013-014-016>018.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT THURSDAY FOR MDZ013-016.
     COASTAL FLOOD WARNING UNTIL MIDNIGHT EDT TONIGHT FOR MDZ011-
     014-017-018.
     COASTAL FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH THURSDAY
     MORNING FOR MDZ007-011-014-017-018.
     COASTAL FLOOD ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR MDZ007.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ025>031-
     036>040-042-050-051-501-503-504.
     FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ052>057-502.
     COASTAL FLOOD ADVISORY UNTIL NOON EDT THURSDAY FOR VAZ052>055-
     057.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ050>053-
     055-501>506.
MARINE...GALE WARNING UNTIL 6 AM EDT THURSDAY FOR ANZ532>537-540>543.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ530-531-
     538-539.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...KS
LONG TERM...CEB
AVIATION...BJL/KS/CEB
MARINE...BJL/KS/CEB
HYDROLOGY...BJL
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Apr 30, 2:39 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EDT WED APR 30 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
011000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
239 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS FLOOD AND FLASH FLOOD WARNINGS ARE IN EFFECT FOR THE
AREA NEAR AND WEST OF INTERSTATE 95. A FLASH FLOOD WATCH IS IN
EFFECT THROUGH TONIGHT.

SOME THUNDERSTORMS THIS LATE THIS AFTERNOON AND TONIGHT WILL BE
CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED TORNADOES.

ON THE WESTERN SHORE OF THE CHESAPEAKE BAY FROM SOUTHERN BALTIMORE
THROUGH ST MARYS COUNTIES AND FOR WASHINGTON DC ALONG THE UPPER
TIDAL POTOMAC RIVER...A COASTAL FLOOD WARNING IS IN EFFECT UNTIL
MIDNIGHT. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR HARFORD
COUNTY UNTIL MIDNIGHT. A COASTAL FLOOD WATCH IS IN EFFECT LATE
TONIGHT FOR THESE AREAS.

ALONG THE REST OF THE TIDAL POTOMAC RIVER...A COASTAL FLOOD
ADVISORY IS IN EFFECT THROUGH TONIGHT.

A GALE WARNING IS IN EFFECT THROUGH TONIGHT FOR THE MARYLAND
CHESAPEAKE BAY FROM SMITH POINT TO NORTH BEACH AND THE TIDAL
POTOMAC RIVER. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE
REMAINDER OF THE MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COASTAL FLOOD WATCH REMAINS IN EFFECT ALONG THE WESTERN SHORE
OF THE CHESAPEAKE BAY AND WASHINGTON DC ALONG THE UPPER TIDAL
POTOMAC RIVER THURSDAY MORNING...WHILE A COASTAL FLOOD ADVISORY
REMAINS IN EFFECT ALONG THE REST OF THE TIDAL POTOMAC RIVER.

FRESHWATER FROM HEAVY RAINFALL MAY CAUSE MODERATE FLOODING ALONG
THE TIDAL POTOMAC RIVER NEAR WASHINGTON DC BY FRIDAY.

RIVER FLOOD WATCHES ARE IN EFFECT ALONG THE POTOMAC RIVER BASIN.

A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF THE WATERS
THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS LATE THIS AFTERNOON AND
TONIGHT. ALSO PLEASE REPORT ANY FLOODING TO THE NATIONAL WEATHER
SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-011000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
239 PM EDT WED APR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS FLOOD WARNINGS ARE IN EFFECT FOR LOCATIONS EAST OF THE
BLUE RIDGE MOUNTAINS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH
THIS EVENING.

SOME THUNDERSTORMS TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY
DAMAGING WIND GUSTS AND ISOLATED TORNADOES...ESPECIALLY ACROSS
CENTRAL VIRGINIA.

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. RIVER FLOOD WATCHES
REMAIN IN EFFECT FOR THE POTOMAC AND SHENANDOAH RIVER BASINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. RIVER FLOOD WATCHES
REMAIN IN EFFECT FOR THE POTOMAC AND SHENANDOAH RIVER BASINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. ALSO PLEASE REPORT
ANY FLOODING TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Apr 30, 1:56 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
156 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0106 PM     FLOOD            GAITHERSBURG            39.14N  77.22W
04/30/2014                   MONTGOMERY         MD   EMERGENCY MNGR

            WATER RESCUE DUE TO HIGH WATER AT INTERSECTION OF
            BRADLEY BOULEVARD AND FALLEN OAK DRIVE

&&

EVENT NUMBER LWX1400108

KWIDELSKI
Local storm report, Apr 30, 2:02 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
202 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 AM     FLOOD            2 ESE BOWIE             38.95N  76.70W
04/30/2014                   PRINCE GEORGES     MD   PUBLIC

            TWO FEET OF SLOWLY FLOWING WATER OVER GOVERNOR BRIDGE
            ROAD. CAR STALLED IN IT WITH OCCUPANT.

&&

EVENT NUMBER LWX1400109

STRONG
Local storm report, Apr 30, 2:09 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
209 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            CATLETT                 38.65N  77.64W
04/30/2014                   FAUQUIER           VA   PUBLIC

            KETTLE RUN OVER ROUTE 604.

&&

EVENT NUMBER LWX1400110

STRONG
Local storm report, Apr 30, 2:22 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
222 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0156 PM     FLASH FLOOD      1 W BETHESDA            38.99N  77.14W
04/30/2014                   MONTGOMERY         MD   EMERGENCY MNGR

            SEVERAL WATER RESCUES IN THE COUNTY...INCLUDING IN
            BETHESDA AT BURNING TREE ROAD AND MELODY LANE.

&&

EVENT NUMBER LWX1400111

JE
Local storm report, Apr 30, 2:36 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
236 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLOOD            1 NW BEALETON           38.58N  77.77W
04/30/2014                   FAUQUIER           VA   TRAINED SPOTTER

            ROUTE 28 CLOSED DUE TO FLOODING.

&&

EVENT NUMBER LWX1400112

STRONG
Local storm report, Apr 30, 3:01 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT WED APR 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLOOD            2 SSW STERLING          38.98N  77.45W
04/30/2014                   LOUDOUN            VA   NWS EMPLOYEE

            RELOCATION DR CLOSED BETWEEN RT 606 AND EXCECUTIVE DR
            DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1400113

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:57 PM EDTCoastal Flood AdvisoryLWXAnne Arundel, Baltimore, Calvert, Charles, Prince George's, Saint Mary's and 1 more64 hr
Apr 29, 10:01 PM EDTRiver Flood WatchLWXMontgomery18 hr
Apr 30, 2:04 AM EDTCoastal Flood WarningLWXAnne Arundel, Baltimore, Calvert, Saint Mary's, City of Baltimore34 hr
Apr 30, 7:17 AM EDTRiver Flood WarningLWXMontgomery32 hr
Apr 30, 7:29 AM EDTAreal Flood WarningLWXAnne Arundel, Baltimore, Howard, Prince George's12 hr
Apr 30, 8:55 AM EDTRiver Flood WarningLWXFrederick42 hr
Apr 30, 9:04 AM EDTAreal Flood WarningLWXHoward, Montgomery, Prince George's27 hr
Apr 30, 9:31 AM EDTAreal Flood WarningLWXBaltimore, Carroll, Frederick, Harford, Howard, City of Baltimore32 hr
Apr 30, 12:40 PM EDTRiver Flood WarningLWXFrederick51 hr
Apr 30, 12:57 PM EDTFlash Flood WarningLWXHoward, Montgomery9 hr
Apr 30, 1:20 PM EDTFlash Flood WarningLWXMontgomery3 hr
Apr 30, 1:39 PM EDTFlash Flood WarningLWXBaltimore, Carroll, Harford, Howard, Montgomery, City of Baltimore6 hr
Apr 30, 3:50 PM EDTFlash Flood WarningLWXCalvert, Charles, Prince George's, Saint Mary's3 hr
Apr 30, 4:19 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Saint Mary's41 min
Apr 30, 4:25 PM EDTTornado WarningLWXCharles, Saint Mary's35 min
Apr 30, 6:38 PM EDTAreal Flood WarningLWXCalvert, Charles, Prince George's, Saint Mary's14 hr

Nearby

Flash Flood Warnings in Maryland, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.